Cushing syndrome caused by application of topical corticosteroids is rarely reported. Systemic side effects like suppression of hypothalamic-pituitary-adrenal axis, growth retardation in children and iatrogenic Cushing syndrome can occur even in small doses of potent topical steroids.1
This is a case of a 3-month old female who was referred to our department due to generalized erythema with desquamation. History revealed that the patient had recurrent eczema and the mother applied an over-the-counter medication containing Ketoconazole+Clobetasol 10mg/500mcg per 7-gram cream thrice daily for ten weeks. The estimated topical steroid applied weekly was around 8.5 grams and at time of admission, the patient had been exposed to approximately 50 grams of a potent topical corticosteroid. The patient presented with fever, irritability, and had positive Nikolsky sign thus managed as a case of staphylococcal scalded skin syndrome associated with topical steroid – induced iatrogenic Cushing syndrome. Unfortunately, patient’s condition worsened and with progressive pneumonia, she expired on the 23rd hospital day. The fatal outcome was due to SSSS which was complicated by progressive pneumonia and topical steroid – induced iatrogenic Cushing syndrome. The complex interplay of these features eventually led to sepsis and death.
This case highlights the risks related to abuse of potent steroid-containing preparations and the importance of education to prevent severe and catastrophic outcomes of injudicious steroid use.